Alert archive / New Mexico / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Jul 31, 2017, 3:04 PM MDT for 5 counties in New Mexico. It took effect at Jul 31, 2017, 6:00 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2017, 3:04 PM MDT (21:04 UTC)
- In effect from
- Jul 31, 2017, 6:00 PM MDT
- Expired
- Aug 1, 2017, 6:48 AM MDT
- In force
- 13 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 93 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1879 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WGUS64 KEPZ 312104 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 304 PM MDT Mon Jul 31 2017 ...Very heavy rain possible tonight over south central New Mexico... .Mid and upper level moisture moving into the region this evening will combine tonight with a back door front bringing in low level moisture, to give us a risk for widespread heavy rain and flash flooding. The main threat for the heavy rains will be in area mountains and in Sierra and northern Dona Ana and Otero Counties. Isolated rainfall totals of 2 to 4 inches will be possible. This much rain falling on ground that has already received a fair amount of rain over the last few days could quickly lead to flash flooding. Drier air and lower rain chances will begin to move into the region on late Tuesday morning. NMZ402-403-408>410-412-414>416-010500- /O.NEW.KEPZ.FF.A.0002.170801T0000Z-170801T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Central Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Alamogordo, Tularosa, White Sands Monument, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 304 PM MDT Mon Jul 31 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH TUESDAY MORNING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for the Sacramento Mountains, northern Otero County, Sierra County, northern Dona Ana County and the Black Range of Grant County * From 6 PM MDT this evening through Tuesday morning * Rainfall amounts of 2 to 4 inches tonight could lead to flash flooding, especially of low water crossings and other flood prone area. * Flooding could close roads and in isolated cases may get into some buildings. If you witness flooding, immediately move to higher ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
351 WGUS64 KEPZ 010416 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 1016 PM MDT Mon Jul 31 2017 ...Areas of heavy rainfall likely tonight through Tuesday morning over south central New Mexico... .Mid and upper level moisture moving into the region will combine with a back door front bringing in low level moisture, to give the area a risk for widespread heavy rain and flash flooding. The main threat will be in area mountains and in Sierra, northern Dona Ana and Otero counties. Isolated rainfall totals of 2 to 4 inches will be possible. This much rain falling on already wet ground will cause rapid runoff and could lead to flash flooding. Drier air and lower rain chances will begin to move into the region on Tuesday afternoon. NMZ402-403-408>410-412-414>416-011400- /O.CON.KEPZ.FF.A.0002.000000T0000Z-170801T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Central Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Alamogordo, Tularosa, White Sands Monument, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 1016 PM MDT Mon Jul 31 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... The Flash Flood Watch continues for * Portions of south central New Mexico and southwest New Mexico, including the following areas, in south central New Mexico, Central Tularosa Basin, East Slopes Sacramento Mountains Below 7500 Feet, Northern Dona Ana County, Sacramento Mountains Above 7500 Feet, Sierra County Lakes, and West Slopes Sacramento Mountains Below 7500 Feet. In southwest New Mexico, Eastern Black Range Foothills, Southern Gila Foothills/Mimbres Valley, and Southern Gila Highlands/Black Range. * Through Tuesday at noon. * Rainfall amounts of 2 to 4 inches tonight could lead to flash flooding, especially of low water crossings and other flood prone areas. * Flooding could close roads and in isolated cases may get into some buildings. If you witness flooding, immediately move to higher ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
375 WGUS64 KEPZ 011248 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 648 AM MDT Tue Aug 1 2017 ...FLASH FLOOD WATCH CANCELLED... .Although plentiful moisture remains in southern New Mexico, additional rainfall this morning should not be heavy due to cloud cover inhibiting surface heating and thus limiting the strength of any storms that develop. Showers are likely over the area but rainfall is not expected to be excessive. In addition, little rainfall occurred in most of the watch area last evening and overnight so saturated ground will not be a contributing factor to flooding concerns. NMZ402-403-408>410-412-414>416-011400- /O.CAN.KEPZ.FF.A.0002.000000T0000Z-170801T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Central Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Alamogordo, Tularosa, White Sands Monument, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 648 AM MDT Tue Aug 1 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central New Mexico and southwest New Mexico has been cancelled. Rainfall amounts overnight in most of the watch area were on the light side and rainfall this morning is not expected to be heavy. $$ Fausett
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 2:51 PM MDT, 13 minutes earlier.
Area forecast discussion, Jul 31, 2:51 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
251 PM MDT Mon Jul 31 2017
.SYNOPSIS...
Moisture and rain chances will be on the increase over the next 24
hours and we could see some heavy rain and isolated flash flooding
both tonight and again on Tuesday. The best chance for heavy rain
will be north of Interstate 10. Drier air move in for lower rain
chances for Wednesday and Thursday, but then moisture and rain
chances increase again for Friday into the weekend. Temperatures
for most of the next seven days will run a few degrees below
average.
&&
.DISCUSSION...
Looks like an active next 24 hours and then a break of a couple of
days and then another 24 hours active period (if not longer).
Currently our old friend the upper level high ridge is moving
across New Mexico to settle well to our west over Nevada. As it
moves to our west the circulation around the high will pull lots
of mid and high level moisture down from the north. At the same
time a weak back door front will push in from the east to help
sweep in some extra low level moisture and provide a focus for
convection. All the latest models, 18Z NAM, 18Z HRRR, and the 12Z
WRF from University of Arizona, are beginning to point to a heavy
rain event over the northern part of the area. I have gone ahead
and issued a flash flood watch for the northern part of our area.
Isolated rainfall amounts of 2 to 4 inches will be possible in the
overnight hours into tomorrow morning. Once the front gets
through drier air will sweep in and that will give us a strong
down turn in our rain activity. Both the NAM and GFS indicate that
we may not have any rain on Wednesday and Thursday. I am not so
bold to pull all the rain chances, but I have taken our pops down
a lot. I still think we could see a few isolated storms both
days. By the end of the week it looks like both the GFS and to a
less degree the ECMWF push yet another front into the region. This
front, like tonight's, will give our rain chances a big boost, so
we may see another chance for widespread heavy rain on Friday
evening. For the weekend both extended models keep us active with
plenty of moisture and instability. It is to early to tell, just
how active, but it will need to be something we keep an eye on.
Temperatures, today will be the warmest of the week. As the
moisture and clouds arrive starting tomorrow, we will see slightly
below normal temperatures through the end of the week into the
coming weekend.
&&
.AVIATION...Valid 01/00Z-02/00Z...SCT MTN +TSRAGS/WND
VRB30G50KT/CIGS 060-100 MSL/VSBY 2-4 SM THRU 02Z....then ISOLD
TSRA/WND VRB20G40KT thru 07Z. SCT-NUM lowland +TSRA/WND
VRB30G50KT/CIGS 060-100 MSL/VSBY 1-3 SM THRU 12Z....then ISOLD
TSRA/WND VB20G40KT thru 15Z. Sky cond FEW070-110 SCT150-190 SCT-BKN
300-400 outside storms. Circulation around high pressure aloft over
the great basin...will slowly drive storms north to south over
southern New Mexico starting tonight and through TUE. Winds
generally light and variable thru 08Z...shifting 050-080 AOB 10 kts
after for all terminals through end of period...as a weak back door
cold front moves in.
&&
.FIRE WEATHER...
The rest of this afternoon will be a bit more on the quiet side
compared to yesterday with storm activity. However approach of a
weak back door cold front overnight...will likely enhance storm
coverage and intensity early this evening ahead of this feature.
Scattered to numerous storms will continue through early
Wednesday...before relatively drier continental air moves in from
the northeast Wednesday afternoon and reduces NM and far west TX
storm coverage thru Wed evening. Very active weather with scattered
to numerous storms could return starting late Thursday...as another
back door cold frontal boundary remains forecast to move in Thursday
evening. Flash flooding and high winds remain the main threats with
storms through the work week. Circulation around building high
pressure aloft over the great basin...will slowly drive storms from
north to south. This pattern will exacerbate the wind threat
particularly for the Rio Grande valley and Tularosa basin sp late
day/early evng...where channeling from terrain effects could further
strengthen outflow winds.
Little change with min RH trends is expected...except for northern
zones on Wednesday...where values could fall roughly 5-10 percent.
today should be the warmest day of the week...as fronts work to
maintain highs just below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 90 70 89 / 40 30 20 10
Sierra Blanca 69 86 67 85 / 40 30 30 10
Las Cruces 69 88 68 87 / 30 30 30 10
Alamogordo 68 86 67 87 / 70 40 20 10
Cloudcroft 52 64 50 67 / 70 60 20 20
Truth or Consequences 68 87 67 88 / 70 30 20 10
Silver City 62 81 62 82 / 60 30 30 40
Deming 68 88 68 88 / 30 30 40 10
Lordsburg 67 87 68 88 / 50 30 50 40
West El Paso Metro 72 90 70 88 / 40 30 30 10
Dell City 69 88 68 88 / 40 30 20 10
Fort Hancock 73 91 71 89 / 40 40 30 10
Loma Linda 66 82 64 82 / 40 30 20 10
Fabens 72 90 71 89 / 40 30 30 10
Santa Teresa 71 89 69 88 / 30 30 30 10
White Sands HQ 70 88 69 88 / 40 30 20 10
Jornada Range 68 88 67 88 / 60 30 20 10
Hatch 69 90 67 90 / 70 30 20 10
Columbus 69 89 69 88 / 30 40 50 10
Orogrande 70 87 69 88 / 40 30 20 10
Mayhill 56 72 55 75 / 70 60 20 20
Mescalero 57 73 55 76 / 70 60 20 20
Timberon 56 72 55 74 / 50 50 20 20
Winston 59 78 59 82 / 70 40 30 30
Hillsboro 65 85 64 86 / 70 30 30 40
Spaceport 67 88 66 88 / 70 30 20 10
Lake Roberts 58 79 58 81 / 70 40 30 40
Hurley 63 83 63 83 / 60 30 30 30
Cliff 64 86 64 88 / 60 30 40 40
Mule Creek 64 83 64 85 / 50 40 50 40
Faywood 64 84 63 84 / 70 30 30 20
Animas 67 87 68 87 / 50 40 40 40
Hachita 66 88 66 87 / 40 40 50 30
Antelope Wells 66 87 66 87 / 40 40 50 20
Cloverdale 64 83 65 83 / 40 40 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through Tuesday
morning for NMZ402-403-408>410-412-414>416.
TX...None.
&&
Brice/TripoliHazardous weather outlook, Jul 31, 11:35 AM MDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1135 AM MDT Mon Jul 31 2017 NMZ401>417-TXZ418>424-011745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1135 AM MDT Mon Jul 31 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will develop this afternoon and evening. These storms drift slowly to the north or northeast. The slow motion of these storms will produce heavy rain in a few spots. This heavy rain could lead to some isolated flash flooding. These storms will also be capable of producing small hail and wind gusts of 25 to 35 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moisture and rain chances will increase on Tuesday. There is a threat of heavy rain and flash flooding will be possible on Tuesday. Drier conditions will prevail on Wednesday and Thursday but then moisture and heavy rain possibilities return for Friday. The weekend will see a continued chance of afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are asked to submit significant weather reports to our office via our 800 spotter number or via Twitter with our office username of @NWSElPaso
In the hours before
Special weather statement, Jul 31, 12:32 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
1232 PM MDT MON JUL 31 2017
NMZ414-415-311915-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1232 PM MDT MON JUL 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 115 PM
MDT...
At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sacramento, or 11 miles northeast of Timberon, moving southeast at 10
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Timberon, Sacramento and Bluff Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Radar indicates rainfall rates of over an inch per hour
are occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3291 10557 3288 10552 3287 10557 3286 10554
3285 10565 3284 10553 3280 10559 3280 10553
3274 10554 3273 10556 3273 10553 3270 10554
3270 10552 3268 10557 3264 10554 3257 10569
3290 10575 3294 10555
TIME...MOT...LOC 1830Z 334DEG 9KT 3279 10561
NOVLANSpecial weather statement, Jul 31, 2:17 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
217 PM MDT MON JUL 31 2017
NMZ414>417-312100-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
217 PM MDT MON JUL 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 300 PM
MDT...
At 215 PM MDT, Doppler radar was tracking strong thunderstorms 9
miles southeast of Timberon to south of Mayhill, moving south at 15
mph.
Dime to nickel size hail and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Timberon and Pinon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3246 10563 3266 10579 3286 10540 3275 10535
3256 10535
TIME...MOT...LOC 2015Z 344DEG 13KT 3255 10557
NOVLANThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:32 PM MDT | Special Weather Statement | EPZ | Otero | 43 min |
| Jul 31, 1:10 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jul 31, 1:51 PM MDT | Areal Flood Advisory | EPZ | Grant | 114 min |
| Jul 31, 2:17 PM MDT | Special Weather Statement | EPZ | Otero | 43 min |
| Jul 31, 4:20 PM MDT | Special Weather Statement | EPZ | 40 min | |
| Jul 31, 5:13 PM MDT | Special Weather Statement | EPZ | Sierra | 47 min |
Nearby
Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.